To give or not to give a cephalosporin in penicillin-allergic patients?
I remember back to my days in pharmacy school when I learned that there was approximately a 10% risk of cross-reactivity, if a cephalosporin was given to a penicillin-allergic patient. They probably said something about the risk being less with 3rd and 4th generations cephalosporins, but lets be honest... who remembers anything but that magic 10%? When I started working more with physicians, I found that they also learned the same 10% rule in medical school. Well, I guess that means it’s fact, right? Not so fast!
It turns out that prior to 1980, penicillins and cephaloporins were often produced using the same fungus and the chance for contamination during the manufacturing process was high. The belief was that the beta-lactam ring similarities must be the cause. How wrong we were.
More recent studies have determined that the actual risk of cross-reactivity relates more to a side chain similarity and probably not the beta-lactam ring at all. Therefore it makes sense that if a penicillin and a cephalosporin share that particular (R-1) side-chain similarity, the risk of cross-reactivity is increased. Such is the case with amoxicillin or ampicillin with:
- 1st generation cephalosporins: cefadroxil, cefatrizine, cephalexin, cephradine
- 2nd generation cephalosporins: cefaclor, cefprozil
- Overall cross-reactivity rate between cephalosporins and penicillins in patients reporting a penicillin allergy = 1%.
- Overall cross-reactivity rate in patients with a confirmed penicillin allergy = 2.5%.
Other key findings to note:
- The true incidence of an allergy to penicillin in patients believed to have such allergy is <10% (it’s like we have a built in 10-fold safety factor).
- Cross-reactivity between penicillins and MOST 1st and 2nd generation cephalosporins is negligible.
- Cross-reactivity between penicillins and ALL 3rd and 4th generation cephalosporins is negligible.
- If a patient has an allergy to amoxicillin or ampicillin, avoid cefadroxil, cefaclor, cefatrizine, cefprozil, cephalexin, and cephradine.
You can feel comfortable clicking past the flashing allergy alert as you enter that ceftriaxone order in your patient with a documented penicillin allergy. If the patient has an allergic reaction, it's more likely a unique allergy to that cephalosporin than any cross-reactivity with a penicillin.
Campagna JD, Bond MC, Schabelman E, Hayes BD. The use of cephalosporins in penicillin-allergic patients: A literature review. J Emerg Med. 2012;42(5):612-20. Pubmed .